Sir.—The article by Salomon et al,1 in the July 1987 issue of AJDC, on the effects of changing the needle on the syringe after drawing up diphtheriapertussis-tetanus (DPT) vaccine and before injecting it on the incidence of local complications was informative. The authors demonstrated that changing the needle had no effect on the occurrence of a number of reactions, including redness, swelling, tenderness, or limp. They concluded that "the long-standing pediatric practice of changing needles to reduce local DPT vaccine reactions is not justified with currently available vaccines in the United States. The additional time, effort, and expense involved are not necessary."
An important reaction or side effect of these parenteral injections that was neglected in this study is the occurrence of pain at the time and site of the injection. When a needle is inserted through the rubber stopper to withdraw liquid from a vial, it is
ASNES RS. Changing Needles When Drawing Up Vaccines and Medications. Am J Dis Child. 1988;142(4):413-414. doi:10.1001/archpedi.1988.02150040063007